Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 124, NWS Omaha, NE

June 6, 2002Antelope County, Pierce County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 6, 2002, 7:57 PM CDT for Antelope County, Pierce County, Nebraska. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2002, 7:57 PM CDT (00:57 UTC)
Expired
Jun 6, 2002, 9:00 PM CDT
In force
63 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Antelope County, NE, Pierce County, NE

The radar

The Omaha radar (KOAX), 162 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 8:45 PM CDTHail 0.75Brunswick, NE
Jun 6, 8:45 PM CDTHail 0.75Plainview, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
2414 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 070057
SVROMA
NEC003-139-070200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
757 PM CDT THU JUN 6 2002

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA
  PIERCE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF BRUNSWICK...OR ABOUT 35 MILES
  EAST OF ONEILL...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED...
  BRUNSWICK
  PLAINVIEW
  FOSTER
  PIERCE

THIS STORM HAS HAD A HISTORY OF PRODUCING HAIL UP TO QUARTER SIZE.  

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR 
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4246 9779 4244 9809 4210 9796 4211 9738

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:00 PM CDT, 4 hours 57 minutes earlier.

Area forecast discussion, Jun 6, 3:00 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
300 PM CDT THU JUN 6 2002

.SYNOPSIS...SFC RIDGE HAS SHIFTED WELL TO THE SOUTHEAST OF THE
FORECAST AREA THIS AFTERNOON WHILE STRONG LOW PRESSURE MOVES ACROSS
THE CANADIAN PRAIRIE PROVINCES.  SURFACE BOUNDARY CURRENTLY EXTENDS
FROM THE CNTRL DAKOTAS AND THEN SWWD BACK INTO WRN NEB AND ERN CO.

.FOREAST...FRONTAL BOUNDARY EXPECTED TO SAG FURTHER SEWD TONIGHT AND
HANG UP OVR NRN NEB/SRN SD AS SFC LO DEVELOPS OVR ERN WY/ERN CO.
MODELS ARE GENERATING SOME QPF IN NRN ZONES ALONG FRONTAL BOUNDARY
AND IN ASSOCIATION WITH NRN STREAM SHORTWAVE. SOME CONVECTION HAS
ALREADY BEGUN OVR S CNTRL SD THIS AFTERNOON. MOISTURE IS LACKING
LOOKING AT RH CROSS SECTIONS AND FORECAST SOUNDINGS ACROSS CWA. WITH
SOME SLIGHT QG FORCING INDICATED...AND STEEP MID LEVEL LAPSE RATES
AND ONGOING CONVECTION...HAVE OPTED TO CONTINUE WITH 20 POPS FOR NRN
AREAS TNT.

FRONTAL BOUNDARY STAYS ACROSS NRN ZONES ON FRIDAY.  WITH HIGH
PRESSURE SHIFTING FURTHER EWD...MOISTURE WILL RETURN INTO THE
REGION.  850MB SWRLY FLOW INCREASES AND NOSE OF THIS JET WILL
INTERACT W/ SFC BOUNDARY OVER NERN NEB TOMORROW NIGHT.  MID LEVEL
LAPSE RATES STEEPEN AND 850MB MOISTURE INCREASES.  THINKING IS THAT
SFC HEATING AND LIFT OVER FRONTAL BOUNDARY WL WEAKEN AFTERNOON CAP
TO START CONVECTION BY LATE AFTERNOON/EARLY EVENING.  HAVE BOOSTED
HIGHS TOMORROW OVR NRN ZONES BECAUSE LOOKS LIKE FRONT HAS SLOWED
DOWN AND WL STAY N OF AREAS DURING MAX HEATING. ALSO HAVE BUMPED UP
OVER REST OF AREA AS FORECAST THICKNESSES CONT TO INCREASE.

SFC LO CONTINUES TO DEVELOP OVER ERN CO ON SUNDAY WITH BIG UPPER
LEVEL TROF DIGGING OVER WRN US.  SHORTWAVE EJECTS OUT OF FLOW ON
SUNDAY AND SO WL CONT WITH TSTM CHANCE INTO MONDAY WHEN SFC LO MOVES
OVERHEAD AND UPPER LOW MOVES NEWD.  HIGH PRESSURE THEN BEGINS TO
MOVE IN FROM THE WEST AS WEAK UPPER RIDGING TAKES HOLD FOR THE END
OF THE PERIOD.

.OMA...NONE.

GRIFFIS

In the hours before

Special weather statement, Jun 6, 5:25 PM CDT, 2 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-070600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
525 PM CDT THU JUN 6 2002

THERE IS A SLIGHT CHANCE THAT STORM SPOTTERS WILL BE NEEDED THIS
EVENING OVER PART OF NORTHEAST NEBRASKA...MAINLY NORTHWEST OF A
LINE FROM DAVID CITY NEBRASKA TO ONAWA IOWA.  STORM SPOTTER
ACTIVATION IS NOT EXPECTED OVER THE REST OF EASTERN NEBRASKA AND
SOUTHWEST IOWA THROUGH TONIGHT... NOR OVER NORTHEAST NEBRASKA
AFTER MIDNIGHT.

DAYTIME HEATING HAS RESULTED IN UNSTABLE CONDITIONS FROM CENTRAL
NEBRASKA INTO SOUTHEAST SOUTH DAKOTA.  IN ADDITION...A DRY LINE
EXTENDED ACROSS THAT REGION.  DEVELOPING THUNDERSTORMS ALONG THIS
BOUNDARY COULD MOVE INTO NORTHEAST NEBRASKA THIS EVENING.  IF
THEY DO...LARGE HAIL WOULD BE THE PRIMARY SEVERE WEATHER THREAT.
ALTHOUGH GUSTY WINDS ARE ALSO POSSIBLE.  A MORE STABLE AIRMASS
FARTHER TO THE SOUTHEAST GREATLY LIMITS THE CHANCES THAT
THUNDERSTORMS WILL MAKE IT INTO SOUTHEAST NEBRASKA OR SOUTHWEST
IOWA TONIGHT.

ALTHOUGH THERE STILL IS A THREAT OF THUNDERSTORMS OVER NORTHEAST
NEBRASKA AFTER MIDNIGHT...AND MARGINALLY SEVERE HAIL COULD STILL
FALL FROM THE STRONGER STORMS...WIDESPREAD ORGANIZED ACTIVITY IS
NOT LIKELY. THUS SPOTTER ACTIVATION IS ALSO NOT LIKELY.

INSTABILITY WILL BE INCREASING ACROSS A LARGER PART OF THE AREA
FRIDAY AFTERNOON AND EVENING AS TEMPERATURES AGAIN WARM WELL INTO
THE 80S AND DEWPOINTS INCREASE.  IN ADDITION...A FRONT IS
EXPECTED TO STALL NEAR THE NEBRASKA AND SOUTH DAKOTA BORDER.
STRONG TO SEVERE THUNDERSTORMS COULD AGAIN DEVELOP ALONG THIS
FRONT LATE FRIDAY AFTERNOON AND MOVE INTO PARTS OF EASTERN
NEBRASKA AND WEST CENTRAL IOWA FRIDAY NIGHT.  THE AREA WITH THE
GREATEST RISK APPEARS TO BE NORTH OF A LINE FROM SEWARD TO THE
OMAHA AND COUNCIL BLUFFS AREA.	SUPERCELLS ARE POSSIBLE...WITH
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER HAZARDS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK
Local storm report, Jun 6, 7:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
734 PM CDT THU JUN 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    11 NE VERDIGRE            NE   1 INCH HAIL
06/06/02   KNOX                           REPORTED BY PUBLIC.
Local storm report, Jun 6, 7:46 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
746 PM CDT THU JUN 06 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    VERDIGRE                  NE   .75 INCH HAIL
06/06/02   KNOX                           REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:15 PM CDTSevere Thunderstorm WarningOAXKnox45 min
Jun 6, 9:02 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce43 min
Jun 6, 9:47 PM CDTSevere Thunderstorm WarningOAXMadison28 min
Jun 7, 4:10 PM CDTSevere Thunderstorm WarningOAXKnox35 min
Jun 7, 6:01 PM CDTSevere Thunderstorm WarningOAXAntelope29 min
Jun 7, 6:31 PM CDTSevere Thunderstorm WarningOAXAntelope29 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.